Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 20625

Case report
Table of Contents - Year : 2017 | Month : August | Volume : 11 | Issue : 8 | Page : OD05 - OD06

Meropenem Induced Hypokalemia OD05-OD06

T V Anuhya, Raviraj Acharya, Sharath Madhyastha, Ram Bhat, Veena Nayak

Correspondence
Dr. Veena Nayak,
Associate Professor, Department of Pharmacology, KMC, Manipal University, Udupi-576104, Karnataka, India.
E-mail: veena.nayak@manipal.edu

Meropenam, a beta-lactam antibiotic has been used for severe infections of skin, tissue, intra- abdominal and urogenital infections in hospitalized patients. The common adverse effects reported are diarrhoea, vomiting, rashes and hypersensitivity reactions. Here we report two cases of meropenam induced hypokalemia, wherein, meropenam was prescribed for cellulitis and urinary tract infection in the first and second case respectively. Hypokalemia can manifest as muscular weakness, fatigue, muscle cramps, constipation, ileus, flaccid paralysis, hyporeflexia, hypercapnia, tetany, rhabdomyolysis or respiratory failure. Hence, it is necessary to make physicians aware of such an adverse effect which can develop with meropenam.